logo

Poison Help Hotline
(800) 222-1222

Administrative Office
(615) 936-0760

07-06-15 Why did evacuations occur when acrylonitrile caught fire?

Question of the Week

July 6, 2015

Why did evacuations occur when acrylonitrile caught fire?

On July 2 at 0100 EDT, the National Response Center reported a CSX train car was on fire.  A derailment was believed to have caused the fire.  The derailed car contained acrylonitrile.  Hazmat crews rushed to the scene and mandatory evacuations were initiated in Maryville TN.  The Red Cross set up a shelter at Heritage High School.  Physicians from surrounding hospitals called the poison center and the attending toxicologist (Dr. Benitez) discussed expected clinical presentation and management of patients with this exposure and developed a supplementary ED discharge form.  The poison center received several calls over the subsequent days.

Acrylonitrile (also called carbacryl, vinyl cyanide, acrylon) is primarily used in the production of acrylic (blankets, carpet) and modacrylic (wigs,furs)  fibers by copolymerization with agents such as vinyl chloride.  It is also used in the production of acrylamide. 

Acrylonitrile is an explosive, flammable liquid with a boiling point of 77°C.   Pyrolysis causes acrylonitrile to decompose to cyanide and oxides of nitrogen which present a significant hazard during fires.  Patients with exposure to the fumes of the fire could present with symptoms consistent with exposure to cyanide in addition to other smoke components.  Shortness of breath, chest pain, eye irritation etc. are symptoms that may be seen after exposure to acrylonitrile and its products of combustion.  Treatment for cyanide toxicity may be required for some cases.

The product is very flammable and explosion hazard is moderate.  Fire fighter’s normal full protective clothing and breathing apparatus will not provide adequate protection against inhalation or skin contact.  Full level A Personal Protective Equipment (PPE) is required.

Toxicity from acrylonitrile inhalation is different than that caused by the burning of this compound.  Cyanide is released from hepatic biotransformation of acrylonitrile but acute toxicity results from detoxification of reactive vinyl groups and epoxide intermediaries which deplete glutathione stores and lead to liver toxicity.  Acute toxicity does not result from the in vivo release of cyanide.   In addition, acrylonitrile can cause irritation to mucous membranes (ENT), lungs, and skin.

This question prepared by:  Donna Seger, MD  Medical Toxicologist